Idaho, 2021

Heavy Snow in Idaho, December 18 to 19, 2021

December 18 to 19, 2021 · NWS OTX · 3 events in 3 counties and zones

A moist frontal system brought widespread snow across north Idaho. Light to moderate snow accumulated during the daytime on December 18th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist frontal system brought widespread snow across north Idaho. Light to moderate snow accumulated during the daytime on December 18th. The precipitation axis pushed southward, with the front, overnight keeping some snowfall in the central ID Panhandle into the next morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 18, 3:48 AM PST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 18, 3:48 AM PST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
348 AM PST Sat Dec 18 2021

.SYNOPSIS...
Snow will continue today, with the heaviest snowfall in the
northern Panhandle and northeast Washington. Snow will change to
rain for locations along and south of I-90. Monday will see more
rain and snow. Expect periods of rain or snow through most of next
week and through the Christmas weekend.

&&

.DISCUSSION...
Saturday through Sunday: Snow has begun over the entire Inland
Northwest. The heaviest snow is occurring over the Cascades and the
northeast WA mountains into the northern Panhandle. Checking out
area webcams reveals snow covered roads even across the Columbia
Basin. By the late morning, warm air will start to migrate northward
under a strong southwest flow as an upper level trough slides down
the BC coast. Snow will transition to rain across the Columbia Basin
and southeast Washington around the 10am timeframe. Forecast
soundings are still suggesting the potential for a couple hours of
freezing rain in the Wenatchee valley and the southern Basin during
this transition, but confidence isn't very high. If freezing rain
does occur, the snow will likely mitigate any impacts from it. Winds
will be breezy this afternoon into the evening with gusts 25 to 35
mph possible across the Columbia Basin into the Spokane area.

By early Sunday morning into the afternoon, rising pressure over BC
behind the passing wave will turn the pressure gradient at least
over the top half of Washington to the north with a southerly
gradient still over northern Oregon into southern Washington. This
will allow for a stationary front to set up over northern Oregon
into southeast Washington and the central Panhandle. As this front
sags south Saturday night, dry air will move in the upper levels of
the atmosphere north of the I-90 corridor.  Model soundings have
been indicating the potential for light freezing drizzle along the
northern boundary of the front with this drier air. The best
potential looks to from Ritzville northeast into the northern
Panhandle. Confidence isn't very high, the potential is there. While
this front is stalled, areas such as the Blues and the Washington
and ID Palouse, the Silver Valley and Lookout pass could see higher
end snow amounts around 5 to 8 inches in the valleys and over a foot
in the mountains. There still lies some uncertainty exactly where
and when this front will set up, which could affect these amounts.
However opted to upgrade the ID Palouse and the central Panhandle to
warnings and the WA Palouse and the Blues to advisories.
Precipitation looks to start out as rain Saturday night and slowly
transition to snow early Sunday as the front sags south.
Temperatures across the Palouse look to sit right around freezing
during this period so a wet, heavy snow is expected through late
Sunday night into early Monday. The front starts to migrate
northward early Monday. vmt

Monday through Friday: The active pattern continues, with a broad
low off the Pacific Coast ejecting systems inland every 24 to 48
hours. The first comes Monday, with a broader but somewhat more
diffuse snow threat. PoPs are high, but QPF amounts and associated
snow amounts are lower than the systems of this weekend. Yet
still impacts are possible with an average 1-2" of snow possible
over the Upper Columbia Basin and the eastern third of WA. Higher
amounts are forecast over the north and central Panhandle and near
the Cascade crest, around 2-5"; lesser amounts are found in the
lee of the Cascades/deeper basin. A lull comes Tuesday, with the
main snow chances lingering near the mountain zones. Another wave
moves in Tuesday night and Wednesday with some moderate snowfall
potential over the Cascades, the northeast half of WA and the ID
Panhandle. Yet temperatures are forecast to warm above freezing
for some, which may limit accumulation during the daytime hours.
Lighter and more diffuse snows are possible into Thursday, then
still another moderate snow potential comes around for Friday and
possibly into next Saturday. The details of these systems starts
getting more uncertain as the week progresses, but it isn't so
much as where there will be precipitation but who will be impacted
the most and when. Models diverge over these details but it will
come into more focus as we get closer. Temperatures are forecast
to be near or just slightly above normal. /Cote'

&&

.AVIATION...

12Z TAFS: Snow will continue today, mainly north of KPUW and
I-90. The northern valleys/mountains will see the heaviest snow
with LIFR conditions for much of the day. KGEG/KSFF/KCOE/KPUW
will see their snow change to rain late in the late morning/afternoon,
causing flight conditions to improve somewhat. A cold front will
drop down from the north in the evening, renewing the chances of
rain and IFR conditions at most TAF locations. Rain will
transition back to snow overnight with the heaviest snow now over
southeast Washington into the central Panhandle, mainly affecting
KPUW. KLWS looks to remain rain. Breezy southwest winds are
expected this afternoon and evening across the Cascades and for
the Columbia Basin into the Spokane area and the Palouse with wind
gusts up to 35 mph. Moderate low level wind shear will be
possible between 23Z and 6Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  27  32  23  30  24 /  80  80  20  30  70  60
Coeur d'Alene  36  29  34  24  31  27 /  90  90  20  20  80  70
Pullman        37  32  34  30  34  28 /  60  90  70  60  70  40
Lewiston       42  37  40  36  41  32 /  40  80  70  60  50  20
Colville       31  19  31  15  28  14 /  80  80   0  10  50  40
Sandpoint      34  27  32  21  28  24 /  90  90  10  20  70  70
Kellogg        36  31  35  27  34  31 /  90  90  50  50  80  70
Moses Lake     37  26  34  25  32  22 /  50  40  20  30  50  20
Wenatchee      34  25  34  25  32  24 /  60  60  20  30  50  30
Omak           30  21  32  20  31  20 /  80  50   0  10  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 PM PST this afternoon for Coeur
     d'Alene Area.

     Winter Storm Watch from late Sunday night through Monday evening
     for Central Panhandle Mountains-Idaho Palouse.

     Winter Storm Warning from 10 PM this evening to 4 AM PST Monday
     for Idaho Palouse.

     Winter Storm Warning until 4 AM PST Sunday for Northern
     Panhandle.

     Winter Storm Warning from 10 AM this morning to 4 AM PST Monday
     for Central Panhandle Mountains.

WA...Winter Weather Advisory until 10 PM PST this evening for Central
     Chelan County-Okanogan Highlands-Western Okanogan County.

     Winter Storm Warning until 4 AM PST Sunday for Western Chelan
     County.

     Winter Weather Advisory from 10 PM this evening to 4 AM PST
     Monday for Northeast Blue Mountains-Washington Palouse.

     Winter Storm Watch from late tonight through Monday evening for
     Northeast Blue Mountains.

     Winter Storm Warning until 10 PM PST this evening for Northeast
     Mountains.

     Winter Weather Advisory until 4 PM PST this afternoon for
     Spokane Area.

     Winter Weather Advisory until 10 PM PST this evening for
     Okanogan Valley.

&&
Hazardous weather outlook, Dec 18, 4:10 AM PST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
410 AM PST Sat Dec 18 2021

IDZ001-002-WAZ034>038-041-043-044-047>049-191215-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Waterville Plateau-Central Chelan County-Western Chelan County-
Western Okanogan County-
410 AM PST Sat Dec 18 2021

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will continue through the day. Heaviest snow will be for the
Cascades, the Northeast Washington mountains, northern Idaho, and
the central Panhandle mountains. Areas south of Highway 2 will
see see snow transition to rain late this morning into the
afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Multiple rounds of light snow through the week otherwise no
hazardous weather is expected at this time.

IDZ003-004-026-027-WAZ031>033-191215-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
410 AM PST Sat Dec 18 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Heavy precipitation will pick up over southeast Washington and
the central Panhandle late Saturday night into early Sunday
morning. Precipitation will start as rain over the WA and ID
Palouse and transition to snow early Sunday. Precipitation will
remain snow over the Blues, the Camas Prairie, and the Central
Panhandle.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
December 18, 5:00 AM PST to 9:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
CoCoRaHS
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Snow began to accumulate around 0500 PST and slowly tapered off by 2100 PST. A total of 6 to 9 inches of snow fell across northern Idaho Panhandle, from Athol up to Bonners Ferry.

Heavy Snow, Idaho Palouse

When
December 18, 6:00 AM PST to December 19, 6:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
CoCoRaHS
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Scattered snow showers began around 0600 PST on December 18th with off and on snowfall throughout the following 24 hours. A total of 4.9 inches of snow accumulated in Moscow.

Heavy Snow, Central Panhandle Mountains

When
December 18, 6:00 AM PST to December 19, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Scattered snow showers began around 0400 PST on December 18th with off and on snowfall throughout the following 24 hours. A total of 12 to 15 inches of snow accumulated at local ski resorts in Lookout and Kellogg.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997225, 997226, 997233.